Wednesday, August 21, 2019
Home / Articles / Living with an Illness / The Methotrexate War

The Methotrexate War

You know how your cell phone buzzes and you get that little excited feeling? You know it’s buzzing because someone is thinking about you. They mentioned you in a tweet or sent you a text. Or maybe it’s an email or comment on your Facebook status.

This evening my phone buzzed while I was talking to my mom. I ignored it since I didn’t want to be rude and promptly forgot about it until I got upstairs to my bedroom. Then I saw that magical red light blinking, reminding me of that little feeling. Who was it? So I unlocked the keypad and saw the message:

“MTX shot”

Are you kidding me??? What a let down!

And how sad is it that I need my BlackBerry to remind me of that every single week?

For those of you who don’t know, “mtx” is short-hand for methotrexate. It’s the “gold standard” drug given to almost every RA patient, as well as those folks living with Lupus. Every Wednesday night I give myself an injection of .6mL (15mg) of the stuff in my stomach. The shot itself is nothing. I use a tiny insulin needle and it only really hurts if I’m not paying attention and don’t insert it at an angle. The shot is not what I dread. It’s what those of us on Twitter call the “mtx hangover”.

If you look up the clinical list of methotrexate side effects, you’ll find quite a list:

Acne; chills and fever; dizziness; flushing; general body discomfort; hair loss; headache; infertility; irregular periods; itching; loss of appetite; lowered resistance to infection; miscarriage; nausea; sensitivity to sunlight; sore throat; speech impairment; stomach pain; swelling of the breast; unusual tiredness; vaginal discharge; vomiting

Quite honestly, that list means very little to me. Maybe it’s because I’ve been on it for so long and I know the side effects on a visceral level. So instead of leaving the clinical description of it to suffice, I want to share my personal experience with it.

Every Thursday morning I wake up with a massive headache. I usually spend the day curled up on the couch because moving makes the nausea worse. The “general body discomfort” on the list is the worst part. There’s a fatigue and achiness throughout my body that is impossible to describe, much less overcome.

Throughout the rest of the week chills and fever come out of nowhere, along with dizziness and fatigue, seriously slowing me down at the most inconvenient times. Nausea and stomach pain keep me from eating very much at a time or enjoying any of the foods I used to love. Every morning there are clumps of hair in the shower drain and my comb. I spend way too much time and money on products to fight the acne that no 30 year old is supposed to deal with.

All of this is why my brain has a war with itself every week. I hate dealing with the hangover while trying to get through school with my daughters on Thursday mornings. I hate not knowing if I’ll be able to keep my lunch down on any given day during the week or if dizziness is going to let me stand long enough to do a load of dishes.

Add these things to the fact that it has yet to make any difference in my symptoms and you can understand why I have to convince myself to continue it every week. To be honest, I’m not really sure why I do. I guess it’s just that lingering hope that this will be the shot that finally provides some relief.

Or maybe it’s that fighter in me that refuses to give up, no matter what.

This article is intended to convey general educational information and should not be relied upon as a substitute for professional healthcare advice.

Check Also

michelles-lupus-story

Michelle’s Story (Leukemia, Ovarian Cancer, Lupus)

It all started innocently enough with a kidney infection. I had previously lost one kidney …

9 comments

  1. Thank you for sharing Aubrey! I’m on mtx for lupus. I take about 15mg a week. As well as folic acid because my rheumy says it lowers the side effects of mtx! I also take b-complex which helps with the hair falling out. Too often I find myself remind others to take meds, but often forgetting when its time to take my own! I also agree with the not wanting to take it weekly, but if we don’t i’m sure the effects would be much worse…I’ve learned this from trial & error, lol! Despite all that you are a darn WARRIOR! Commend yourself!!! <3

    • Thanks Tiffany! I take leucovorin the day before mtx and a super B complex every day to try to minimize the side effects. And I’m constantly forgetting to take my meds throughout the day. I attribute it to “Fibro Fog” and I hate it! I used to have a great memory! LOL!

  2. Hey Aubrey
    my phone reminds me every day to take my meds. Damn Lupus brain …
    I took MTX in the beginning for my Lupus but my kidneys got bad and i had to stop.
    I wish i would’ve been able to take it only once a week but my doc gave me pills and that means daily dose

    I wish you the best.

    • Thanks for the comment, Sabine! I took the mtx pills for 7 months when I was first diagnosed. I had to stop because it was causing mouth sores that we couldn’t suppress. A few months later, my rheumy put me back on it but we decided injections would be better.

      That’s strange that you had to take the pills daily. I took them weekly and it was my understanding that every form was taken the same way. But I’m not a rheumy and I don’t have any experience with Lupus. I hope your current treatment is helping you!

  3. Aubrey,
    Wonderful article/blog! Describes it to a tee. I use MTX for Lupus. I’ve been on it for 7 years now. I tell ya, I have been awful sometimes by ignoring the fact that I HAVE to have that shot. I get behind. I had gangrene from my flare and it wasn’t fun at all. So I remind myself that it could happen again if I don’t take it. Every time I get the needle ready, all the while I am feeling like I could loose it at anytime! Thanks for sharing your story. I paid it forward!

    Blessings!

    Carol

    • Thank you so much for passing on the link! It’s pretty sad that whenever I get (another) kidney infection or chest cold I feel a little bit of relief because it means I have to skip my mtx for the week. But we’ll keep plugging along! 🙂

  4. I cried when I read your blog! I did a check mark in my head with everything you were saying! Methotrexate is a pain! I don’t know about you but I can not look at that color yellow anymore.I hope things get better with you on it!

  5. Thanks for sharing your stories Aubrey. I am 23 years old and have had RA since I was 17. Luckily not Juvenile RA. I have been on Methotrexate since my diagnosis, along with Enbrel. I have always taken the pill form, 8 pills every friday. What different for me though, is the only side effect I have ever had was a headaches and minor upset stomach that lasted for only the first 4 months or so. The major side effects that concern me of course are the kidney and liver damage, and the infertility. My next rheumy appointment is in 3 weeks, where I’m planning on going of mtx. My husband and I are going to start the process of starting a family, and patients have to be off mtx for 3 months before even attempting to get pregnant. Hopefully (fingers crossed) I won’t have a major flare up within those 3 months! Your story and posts are so inspiring, and I thank you for them.

  6. Thanks, Tiffany – Good post! My rheum doc has me on a massive daily dose (5 mg) of folic acid. It stopped my mouth ulcers and hair loss cold. Well, I add the preventive of a bowl of oatmeal every day and zinc and l-lysine twice daily to help the folic acid out!

    I don’t have the acne – except for an occasional, small zit, but I do have a problem eating green veggies. I used to LOVE spinach, broccoli and Brussels sprouts, but I gag on them now. Even the smell of them is enough to make me nauseous. I’ve tried making smoothies with spinach in them, but FERGIT IT!

    At 70, I am wishing I didn’t have to take the MTX. It’s cramping my lifestyls almost as much as the RA itself! 1 knee replacement down, 1 hip replacement coming up. Hope to get it in before the end of November so I’ll be recovered in time for Nativity. The other leg will be considered in 2013.

    And I now have Reynaud’s Syndrome. As I’ve said elsewhere: RA – the gift that keeps on giving! AAARRRGGGHHH!

Leave a Reply

Your email address will not be published. Required fields are marked *